urgent Zyprexa problem???

Discussion in 'General Parenting' started by klmno, Apr 9, 2008.

  1. klmno

    klmno Active Member

    difficult child started zyprexa last night. I think I made a huge mistake. I think I gave him the 5mg tablet instead of the 2.5 that he is supposed to start on (for 5 days). This morning he said he is dizzy and stomach hurts and he doesn't feel well. I tried to get him up to try going to school. He drank a sip of oj to take his lithobid and depakote er and leaned over and went back to sleep on the sofa. I tried again to get him up and moving for school. he walked up to his bedroom and went back to bed. I just checked on him and his neck and throat look a little swollen, (he had also told me his throat hurt) and he is having trouble waking up completely (like, he's half-asleep but he can talk to me). psychiatrist had told me it would cause sedation so take it in evening, but is itt supposed to knock him out the next day too?

    Is this his body adjusting or do I need to take him to ER?
  2. nvts

    nvts Active Member

    Personal opinion: take him to the ER. If you are not 100% sure that you gave him the correct dose, he needs to be checked right away.

    Bring all of his medications with you so that you can let them see the dosages, etc.

    Let us know how it goes!

  3. nvts

    nvts Active Member

    Also, make sure that they know that this is the very first time that you've trialed this medication. It could be side effect related as well.

    Keeping good thoughts...

  4. gcvmom

    gcvmom Here we go again!

    Yes, the sedation can last into the next day. Since he got a double dose, that might also be why he's zonked.

    I'd get him checked out because of the throat issue... my difficult child 2 had the same problem with it, but didn't manifest for 2 weeks.

    Keep us posted!
  5. klmno

    klmno Active Member

    I told him that I messed up and I need to take him to er. He just yelled at me and says he's not going. I told him I can call for ambulance if he doesn't go with me and I assured him this would not be a psychiatric hospital or psychiatric hospital stay. He still refuses to go. When he sits up, his neck doesn't look swollen. He says he just wants to be left alone to sleep. Should I be worried about the sleep- you know, like you worry if they can't stay awake right after a blow to the head?
  6. nvts

    nvts Active Member

    If he's being combative about going (I'm assuming psychiatric hospital is what he thinks you're doing), call the psychiatrist and then call Poison Control.

    There's a chance that he'll just sleep all day, but you're not going to get peace of mind that he's not in a bad way.

    What you want him to understand is that if he was sitting at the bottom of the driveway with a broken leg, he'd need to go to the hospital to get an xray and cast. This is the same situation. NOT A psychiatric hospital. He's going to have to learn the difference anyway so he'll trust you if there's a real emergency.

    Let us know what psychiatrist or Poison Control tell you!

  7. klmno

    klmno Active Member

    psychiatrist just called back- says the obvious- well, he's either over medicated or allergic. He thinks it's combination of crashing after being manic and the 5 mg of zyprexa.

    He told me to watch him, if neck is swelling for sure give him benedryl. Wait until tomorrow to give more zyprexa- the 2.5 mg dose. He said if this didn't go away after today, not to give him anymore.

    I feel so bad about this. difficult child just looked at me with a thumbs-up and said sarcastically "Oh, Way To Go Mom, thanks"

  8. nvts

    nvts Active Member

    Oh stop! You don't know for sure if you gave him the 5 mgs. so relax and if you did, you should only feel guilty if you did it on purpose! lol!

    Get yourself one of those "weekly" pill dispensers and set it up ahead of time. This way you always know how much you gave him. My only problem is that I'm always "not sure" of what day we're on!!!! :crazy1:

    Feel better!

  9. klmno

    klmno Active Member

    Thanks, NVTS, but, yeah- I did the wrong thing. I realized this morning when I went to the counter to get the paper that says warning signs, side effects, etc. I had picked the medications up at the pharmacy yesterday and sat everything on the counter with the trial bottles (one for 2.5 and one for 5mg) that psychiatrist had given me. The bottles look exactly the same. This made me wonder that I might have made a mistake. Then, later I went to go count number of pills in each one to see which had one missing- and I found the evidence- the only seal that had been broken was the one on the 5mg bottle.


    I am moving all bottles that have medications he isn't aking yet to a different place, like I should have done yesterday. This could have been a terrible nightmare situation if something had happened during the night.

    I'm so glad you guys are here for these quick parental inputs!!
  10. smallworld

    smallworld Moderator

    Please don't feel guilty, even if you did give him 5 mg by accident -- my daughter at age 8 started at 5 mg Zyprexa so it is not an out-of-the-realm starting dosage.

    Zyprexa can be very sedating, especially when you first start it. But you also said he had a sore throat. Is there a chance he's sick on top of starting the new medication? Any fever?
  11. klmno

    klmno Active Member

    Thanks, Smallworld! psychiatrist said same thing about a lot of people starting on higher dosages, but brought up that difficult child has trouble handling certain medications and dosages (my mom is that way too).

    He didn't have a fever but, of course, still might have a virus or even allergies that sometimes cause him to have a sore throat. I am just so thankful that nothing worse has resulted from this.
  12. klmno

    klmno Active Member

    I have been checking on difficult child periodically all day long. He'll open his eyes and answer "yes" when I asked if he wants to get up and eat something, but then he goes right back to sleep. He hasn't been up at all today except for the few mins. first thing this morning to take his medications (not zyprexa). He hasn't eaten, gone to bathroom (except once this morning),

    I thiink I'll take him some water and see if he's had any accidents in bed.

    This scares me.
  13. gcvmom

    gcvmom Here we go again!

    How's he doing now?
  14. klmno

    klmno Active Member

    Thanks for asking!

    He got up about around 6:15 pm yesterday. He ate a ton and cleaned himself up then was apparently up half the night (he acted like he was going to bed before I turned in but I don't believe he stayed in bed now.) Anyway, he is raging this morning, got up long enough to call me names and throw things aound so I don't hink I can get him to school- again. I first started talking to him about "TRUANCY", but now I'm thinking this still might be a result of lowering the lithobid back and not having zyprexa right yet because psychiatrist told me not to give him any zyprexa last night.

    I was checking about the zyprexa on line yesterday and it said it was sometimes used as an add-on (temporarily) for adolescents in acute mania. It would make since if that is what psychiatrist is doing, but then that makes me wonder about his comment of possibly taking him off lithobid and depakote altogether at some point. Unless, he meant he would use the zyprexa to "bridge" the gap while switching first line mood stabilizers. I'm glad you guys pointed this concern out to me- I wouldn't have known otherwise. I'll make sure to discuss it with psychiatrist now, though.

    I just got a call from ed spec. at school- I'm fuming now-I'll have to start another thread about this as soon as I calm down enough.

    Just checked on difficult child- raaging stopped, now he is more "down"- looks like it might be rapid cycling today.
  15. Steely

    Steely Active Member

    You might have to break the doses of Zyprexa up to achieve full effect. He might need a low dose in the AM, and a higher dose in the PM. According to my recollection, it does not have a long sustainability in the human system.

    Just my 2 cents - Zyprexa did the same thing to my son as you are describing. He was knocked out cold for 14 hours, and would then get up and eat me out of house and home, and then he would rage. We quickly switched to Risperdal, which worked better - and then to Seroquel which worked even better. They are all in the same family of medications, but Seroquel is a little gentler, and does not cause such dramatic fatigue and hunger issues.
  16. klmno

    klmno Active Member

    Thanks, Steely- that is exactly what he did. I'm trying the lower dose tonight so if he has the same reaction, psychiatrist already said we'll move to something different.